I have described my CA at Bordeaux on March 26, 2007 previously (<http://www.af-ideas.com/My%20Wolf%20Mini-Maze%20III%20%20Bordeaux.htm>).
After the CA the Bordeaux people said I had a 50-50 chance of having a flutter problem because they were not able to complete the L-Inferior-PV-to-mitral-valve-ring line. (I do not know the time frame for this prediction; that is, would the chances be better the longer I went without a breakthrough?)
Since that time, I have had a number of breakthroughs, which are summarized in the following table:
Notes: At each breakthrough, I also took additional Mg, K and taurine.
When trying to chemically convert, I did not make sure that the AR dose would have maximum affect by being quickly absorbed and hitting all at once. This I should have done by crumbling it up and taking it on an empty stomach. This was especially true for the Dec 7 event, when I ate right after taking the medications.
It is not completely clear what triggered the breakthroughs, except that there seems to be a connection with exercise (as there was early in my AF career), with running being the most likely culprit; however, I do other exercise which seems about equal in terms of intensity, duration and HR. The breakthroughs occur after rather than during exercise, suggesting a significant vagal component (however, although my HR tends to be low, but my BP is normal with treatment).
In consultation with my cardiologist, I have developed the following plan:
1) Stop running for the time being. (My cardiologist, who is an enthusiastic exerciser himself, does not think I should necessarily settle for this.)
2) Continue to exercise at the level I am now, which is 75% weights and provides a decent workout, but does not push my heart rate much above 100+ or so for very long (with the beta blocker)*.
3) Experiment with pushing the limits a bit. About an hour before doing so, I can take an extra 12.5 mgs metoprolol. I could also take extra supplemental antioxidants/anti-inflammatories, as well as extra Mg, K and taurine.
4) If #3 seemed to be working, I could consider going off metoprolol bid (he says I wouldn’t need to taper off, but I would, just to be that much safer) and just take it to cover more vigorous exercise. I am tolerating the dose fairly well, but a couple of times I felt better and realized that I had missed a dose. Also, my pre-beta blocker resting heart rate, like most endurance people, was low (50 or so), and now can be lower.
5) If I went into AF/AFL as the result of the increase and had to be CVed, I would either drop the more intense exercise and/or start taking flecainide 50 mgs bid. (Previous to my CA, this dose held me for several months and might be more effective now because of the work that has been done.)
6) If the 50 mgs didn’t hold me and I needed to be CVed again, I would go onto flecainide 100 bid and start planning for a CA.
I very much appreciate the fact that my cardiologist is very sympathetic to my desire to maintain an exercise program that meets my needs for living fully, and that he doesn’t think much of my having to go back on flecainide; if I had to go to step #6, he’d support having another ablation.
If I were to opt for another CA, my choices would be:
1) Return to the Bordeaux group, who has focused on Continuous AF and has the best record; however, I would have to pay out of pocket and possibly have a long wait; however they might be able to slip me in if they believed that the CA this time would be short;
2) Dr Natale, who quotes a lower rate of success for Continuous AF; however, these rates *might* not apply to my case (I would of course ask him about this, during any consultation). He also does a stepwise procedure for Continuous AFers as do Drs Jais and Haissaguerre in Bordeaux and Dr Reddy (see the following);
3) Vivek Reddy in Miami, who has published an article on the use of an imaging technique that might very well apply to my situation (http://circep.ahajournals.org/cgi/content/full/1/1/14).
For details of these approaches, go here.
I had a
breakthrough on March 17 that was to be CVed. During the procedure, my
heart arrested for a couple of minutes before responding to pacing and I
was in junctional rhythm, so a pacemaker was put in (St Jude Zephyr
For several months, I had been sensing heart instability (including PVCs), plus I had several short runs of tachycardia. I hasten to add that these were minimal in number by any standards, and that it was just that I had become hypervigilant that they did represent a change that they were upsetting to me.
Then, on July 15, the day after previous day during which I indulged in some heavy yard work and exercise (I was beat!), arrhythmia struck shortly after I got up.
It feel like one of those runs of tachycardia except that it didn't stop. I was less symptomatic than other episodes. I used PIP to no effect at least at the time: metoprolol 50 mg followed 45 minutes later by 150 flecainide (I forgot to crush it encourage quick absorption, but I did refrain from eating). This I repeated 2 hours later.
My cardiologist's office said (with apologies because they had a full day) that I would have to go through the ER; they would be called if necessary.
The ER used the same strategy as previously: a drip of something this time a Ca channel blocker supposed to slow the heart rate. If I had been a normal patient and this strategy were successful, this probably would have constituted treatment, even if my AR remained. My cardiologist, whom I respect and like a lot, but who is not an EP, knows that I insist on taking steps to getting into NSR and staying there (see Choosing treatment for atrial fibrillation.htm#SOME_ASSUMPTIONS).
So, he arranged for me to be admitted to the hospital to cover the possibility of the increased flecainide dosage being proarrhythmic. I gently pointed out (to the hospitalist) that I had been on the increased dose for some time in the past before my ablations and that I had taken a total of 300 mgs the day before, both with no ill effects, but (although he understood where I was coming from) said that this was the rule. A CV was scheduled for the next day.
In any case, I converted at about 1:30 am early the next morning.
After great discussion and consultation with the St Jude pacemaker rep (an extraordinarily knowledgeable lady), it was decided that my AR was indeed flutter, although it was obscured by the pacemaker responses, both pacing and possibly be one of its sensing parameters being set incorrectly.
My first question would of course be "Why did the flutter recur?" There can be no certain answer, but these factors may have been involved: 1) The break in the LPV-to-mitral valve line attempted by Dr Jais that the Bordeaux people told me left me with a 50% chance of flutter; 2) the breakdown of the scarring produced by Wolf MM (2006) and CA (2007); 3) the development of new foci; 4) the creating of new AR substrate caused by aging or by my continuing to exercise, even at a reduced rate; 5) the trigger of the high level of tiring, dehydrating activity on the previous hot day.
Why did I self-convert? I would assume the medication (PIP plus increased flecainide dosage and the addition of the beta blocker) would have helped. Being forced to rest and re-hydrate in the hospital might have played a role?
What do I do now? I will hope that the increase in flecainide and the addition of metroprolol will help prevent further recurrences. I also suggested that my pacemaker minimum set-point be raised from 50 to 55, as I have sensed that what ectopics I had occurred when my heart rate was down -- so this might help. Also, I need to rest more, pay more attention to hydration and realize that any heavy activity could be a trigger, even if I allow myself to recover.
I probably need to face the fact that the days of exhilarating, exhausting activity are over.